DEA Warns of Deadly “Zombie” Drug Infiltrating Washington State
Narcan Is Useless When Combating New Drug In Washington State
The Drug Enforcement Administration is warning Washington State residents that a drug that is easily accessible over the counter is starting to make the rounds in Washington State.
What Is The New "Zombie" Drug And Its Effects In Washington State?
Seattle is the first place to report a rise in the use of a drug that's side effects include extreme drowsiness and flesh rotting away, hence the term "zombie drug"
In an article from KIMA, the DEA warns that the street legal drug Xylazine can be mixed with fentanyl or heroin. Multiple cases have been reported in Seattle.
The downside of mixing these drugs to make street-named "tranq" is that Narcan can't help users in case of an overdose.
If you're not familiar with Xylazine, the drug is used by veterinarians, and it's not a controlled substance, making the drug easy to obtain.
Xylazine's full effects on humans are unknown and officials don't know what a lethal dose of the drug could do to a human.
Here are details of the drug from the National Institute on Drug Abuse website:
Xylazine, a non-opioid veterinary tranquilizer not approved for human use, has been linked to an increasing number of overdose deaths nationwide in the evolving drug addiction and overdose crisis.1 Studies show people exposed to xylazine often knowingly or unknowingly used it in combination with other drugs, particularly illicit fentanyl.
Also known as “tranq, xylazine is a central nervous system depressant that can cause drowsiness and amnesia and slow breathing, heart rate, and blood pressure to dangerously low levels.
Taking opioids in combination with xylazine and other central nervous system depressants—like alcohol or benzodiazepines—increases the risk of life-threatening overdose.
Learn more about the effects of taking more than one type of drug (polysubstance use) from the U.S. Centers for Disease Control and Prevention (CDC).
No reports of the drug showing up in the Tri-Cities area yet but it's always good to be informed on a potential new drug that could cause harm to children and adults alike.
You can more details about this drug here and here.